PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 2001 July; 94(7): 367.
PMCID: PMC1281614

The Pocketbook of Drug Eruptions and Interactions, 2nd edition

Reviewed by Barry Monk

Jerome Z Litt
539pp Price £17.50; US$29.50 ISBN 1-85070-031-0 (p/b)
Carnforth: Parthenon, 2001 .

Dermatologists are all too familiar with the challenge presented by an ill patient on a medical or surgical ward whose condition is compounded by an extensive rash; is it a drug eruption and if so which of the patient's recent or current medications is at fault? Unravelling such a puzzle is rarely assisted by the manufacturer's data sheet, which almost inevitably lists ‘rash’ among a long list of potential side-effects and adverse reactions. Helpful information is indeed remarkably difficult to find. In a very few instances we now know why some people react adversely to a medication and others do not; marrow suppression from azathioprine, for example, is almost entirely confined to those who lack the enzyme thiopurine methyltransferase (which can be readily measured). Occasionally the pattern of eruption is distinctive, as in fixed drug eruption, or erythema multiforme. Sometimes a pattern of adverse reaction may be predicted; for example, since penicillamine can induce a pemphigus-like eruption we might expect the structurally related molecule captopril to do likewise.

Dr Litt's Pocketbook, containing as it does a comprehensive list of all the recognized forms of skin reaction to virtually every known prescription medication, together with a list for each drug of recognized interactions, is the result of a herculean amount of work. The mere fact that this is a second edition attests to the demand for information on the subject. Yet the introduction gives no indication of the intended readership; and, having studied the book, I feel none the wiser. There is no clue as to how in clinical practice one might assess the likelihood of one drug over another being the culprit in a suspected case of drug reaction, nor is there any discussion of mechanism or time course. Interactions, whilst exhaustively listed, again are not discussed in terms of mechanism or effect (inhibition? potentiation? cross-reaction?). The definitive book on this important subject has yet to be written.


Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press